By Author
  By Title
  By Keywords

January 1996, Volume 46, Issue 1

Letter to the Editor

An Audit of Ciprofloxacin Use in Severe Life Threatening Infection at the AKUH

Madam, a recent valuable article (JPMA 45: 147, 1995) by D. M. Khan and Z. A. Bhutta of AKU on the use of Ciprofloxacin in childhood has appeared atan opportune time. Although the use of fluoroquinolones in the paediatrics age group has remained controversial because of the risk of particular toxicity, nmny countries - including our own, have been increasingly involved in their prescription.
Since such use - or abuse? - is of importance and interest, may I comment:
1. Quinolones have been in use in children for many years1 ever since the “parent” Nalidixic acid (1962) became available in pediatric suspensions; this was followed by Pipemidic acid (1973) and a seemingly unending string of “adult” broad-spec­trum fluorinated varieties such as, Ciprofloxacin. which was released in the US in October, 1987. The authors refer to the latter as a “new” drug, thoughmany others such as Fleroxacin, Clinafloxacin, Sparfioxacin, etc have much more recently evolved.
2. There were three concerns for the use of quinolones in children. Although the most discussed problem is a risk of arthropathy2-5, two additional problems remain: development of metabolic acidosis, and intracranial hypertension in nursing infants6,7. No doubt, in young animals these drugs produced major and irreversible damage to weight-bearing synovial joints4, but this was not observed in children5,6,8. Indeed, by the end of 1991, there were data on the use offluoroquinolones for various indications in more than 1500 children5. These findings, alongwith an excellent study7 in 1994 using MRI in children receiving Ciprofloxacin or Ofioxacin, recognised transient arthropathy or reversible arthralgia in only 1.3% of cases. These relevant reports, incidentally, were not included in the authors list of 31 references.
3. The authors have listed 5 single isolates (Pseudomonas, etc) among their 20 positive cultures (Table II) and reported each of their sensitivities to the antibiotics tested as “100%” or “0%” (Table III). The mention of sensitivity “percentage” for a single isolate is grossly invalid: simple “S” or “R” is technically appropriate.
4. In “Discussion” the tenu “prokaryocytes” is incorrect: there is no such word in the dictionary. “Prokaxyotae”, indicating the bacterial Kingdom (excluding Mycoplasma), is the legitimate one.
5. I wonder why the outdated spelling "Gentamycin":
Footnote, Table III) persists when the correct one is "Gentami­ cin" (with an "i"), since this arninoglycoside (and Sisornicin) are obtained from Micrômonospora spp, not Streptomyces.
6. Minor lapses in final proof-reading are rather unusual in an indexed journal: the year of edition is not given in Reference 1; extra "s" appears in 4.5,6,24,25 and 28; and an "1" is missing in 27 (Ampicillin).
But the importance of the article cannot be over-empha­ sised.
Essa M. Abdulla
Dr. Essa’s Lab, and Blood Bank, North Nazimabad, Karachi.

References

1. ISC Commission ‘Quinolones in pediatrics’. A report and potential indications. Abstracts, .1983 17-ICC, Stockholm.
2. Sehaad, U. B. and Wedgwood-Krucko. J. Nalidixic acid in children: Retrospec­Live matched controlled study for cartilage toxicity. Infection, 1987; 15:165-68.
3. Rumler, W.V. and Rohder, 1. Does. Nalidixic acid produce joint toxicity in childhood? Proc 15th Int. Cong. Chemother. istanbul, July 1987, pp. 1029-31.
4. Hoffmann. K. and Deprechins, B. Joint lesions induced by quinolones -Differences between clinical, MRI and postmortem findings. 3rd Int. Symp. New Quinolones Vancuouver. July 1990, Ahstract 461.
5. Chysky, V. Ciprotloxacin in children: Worldwide clinical experience. Infection 1991;19:289-96.
6. Schluter, 0. Ciprofloxacin: Review ofpotential toxicologic effects. Am. J. Med., 1987;82(Suppl 4A):91 -93.
7. Danisovicova, A. MRI in children receiving quinolones: No evidence of quinolone-induced arthropathy. Chemother., 1994;40:209,-214.
8. Schaad, U. B. MRI examination of the knee in children with cystic fibrosis before and after a 3 months course of ciprofloxacine. 30th ICAAC, Atlanta, Oct. 1990. Abstract.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: